Tornadoes · United States · Nebraska · 2019

EF0 tornado, Perry to Stockville, Nebraska, May 17, 2019

From Perry to Stockville, this EF0 tornado ran 3.0 miles across Red Willow and Frontier counties on May 17, 2019, touching down at 6:10 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 17, 2019
Touchdown
6:10 PM CDT (23:10 UTC)
Lifted
6:14 PM CDT (23:14 UTC)
On the ground
4 minutes
Path length
3.0 miles (4.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Red Willow and Frontier counties
Touchdown point
40.345, -100.627
Lift-off point
40.379, -100.627
Record number
1905171710-01

The damage survey

48 damage points were recorded along this path by NWS GLD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms produce a tornado and 3 inch hail.

A strong upper level trough of low pressure lifted across the central Rockies during the late afternoon of May 17th. As this feature approached a stalled out frontal boundary, which was anchored along the Kansas and Nebraska border, thunderstorms developed and quickly became severe as they lifted north. A lone supercell produced multiple tornadoes while moving northeast through Frontier County. Two farms sustained damage with the Johnson's farm sustaining damage to every building with the tornado rated an EF-3. As storms moved northeast large hail and damaging winds were reported.

Tornado reported north of McCook, NE. No damage was found by storm survey other than a few snapped branches off trees and minor debris from unknown sources/structures. Could not find a defined path but tornado continued into Frontier County, NE.

Tornado touched down in far northern Red Willow county and crossed into southern Frontier county. No damage was reported.

Brief touchdown in an open field. No damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS GLD issued a tornado warning for this county at 22:51 UTC, 19 minutes before the tornado touched down, in force until 23:19 UTC.

The county was under a tornado watch, issued at 20:00 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
20:00 UTC03:00 UTCTornado WatchGLD
22:37 UTC23:00 UTCTornado WarningGLD
22:42 UTC23:20 UTCSevere Thunderstorm WarningGLD
22:51 UTC23:19 UTCTornado WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 17, 3:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 17, 3:30 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Fri May 17 2019

.MESOSCALE DISCUSSION...
Issued at 226 PM MDT Fri May 17 2019

Slightly backed winds to east of dryline leading to stronger
convergence in this area than earlier in the day. Think these
storms will have a high likelihood of becoming severe in the next
hour. Area is on the gradient of instability, with values quickly
climbing up to around 3000 j/kg and effective shear around 50 kts.
Storms should become supercells and stay somewhat isolated,
further enhancing the risk.

&&

.SHORT TERM...(Through Tonight)
Issued at 103 PM MDT Fri May 17 2019

Overview: A lee cyclone in eastern Colorado -- associated with
strengthening SW flow aloft on the eastern periphery of an upper
level low progressing from NV into UT -- will track northeast into
central Nebraska this afternoon and evening.

Diffluent flow aloft, DPVA attendant small amplitude waves in SW
flow aloft, and low-level convergence invof the aforementioned lee
cyclone -- focused along a N-S oriented dryline along the CO/KS
border and a WSW-ENE oriented stationary front extending from
Washington/Yuma counties in Colorado to Dundy/Hitchcock counties
in Nebraska -- will aid in the development of scattered convection
across the Tri-State area this afternoon. Simulated reflectivity
forecasts via the HRRR continue to indicate that isolated
convection will develop along the dryline invof Goodland ~20Z and
track northeast to McCook by ~23Z. HRRR simulated reflectivity
forecasts suggest (albeit with less run-to-run continuity)
that isolated convection may develop invof the intersection of
the stationary front and dryline over central Yuma county
~21-22Z. At this time, the greatest potential for severe weather
is expected along a SW-NE corridor from Sharon Springs/Goodland
to Atwood/Oberlin/McCook between 20-02Z, with the most favorable
environmental conditions in northeast portions of the GLD CWA
where H85 dewpoints are ~16C and MLCAPE values will approach 3500
J/kg at peak heating. Steep mid-level lapse rates, strong
instability, and 40-50 knots of effective deep layer shear
suggest that established updrafts will quickly become robust
supercells capable of producing very large hail (2-4") and
damaging wind gusts up to 80 mph. Convection is initially
anticipated to be high-based with relatively little tornado
potential, however, tornado potential will increase with
north/east extent from Goodland -- where rich low-level moisture
is less likely to decrease mix-out in association with the
eastward advancing dry-line -- particularly between 00-02Z as
low-level shear increases in association with strengthening
southerly flow /onset of the nocturnal LLJ/.

.LONG TERM...(Saturday through Friday)
Issued at 1240 PM MDT Fri May 17 2019

The closed low is expected to be situated over Rockies by tomorrow.
As the low moves northeast, a weak ridge moves across the central
Plains Sunday and Sunday night. Another trough associated with an
upper level closed low begins to move back into the central U.S.
Monday. As the low moves north, another low builds in behind over
the west-central U.S. Tuesday. The GFS and ECMWF both have the
closed low over the west-central U.S. stalling and weakening over
that region as high pressure builds west from the southeastern U.S.
through Friday. The GFS has the high pressure begin to weaken over
the southeast U.S. Friday while the ECMWF does not show the high
pressure weakening until next Saturday.

A series of surface lows are expected to move across the Tri-State
region throughout the extended forecast period. These lows will
brings chances for rain and thunderstorms throughout much of the
extended forecast period. Temperatures will warm through Thursday
with a slight cooling Friday ranging from the 50s to low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM MDT Fri May 17 2019

Scattered thunderstorms will be possible at both terminals this
afternoon and evening, primarily between 20-23Z at GLD and 21-02Z
at MCK. Any thunderstorms that develop will pose an extreme hazard
to aviation -- i.e. capable of producing 60-70 knot surface wind
gusts and golfball to baseball size hail. Otherwise, VFR
conditions are expected to prevail through the TAF period.

Southerly winds are expected to strengthen to 25-35 knots this
afternoon, with gusts as high as 40-45 knots possible late this
afternoon and early this evening, primarily between 21-02Z. Winds
will shift to the NW at 25-35 knots around 02-03Z at GLD and
03-04Z at MCK, as a lee cyclone tracks northeast from Colorado
into central Nebraska. Winds will rapidly weaken and shift to the
west late this evening (by midnight MDT), remaining westerly at
7-12 knots through sunrise Sat morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JRM
SHORT TERM...VINCENT
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, May 17, 3:13 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
213 PM MDT Fri May 17 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tornado Watch 172 is in effect until 9 pm this evening for the
majority of the Tri-State area.

Scattered thunderstorms are expected to develop along the dry line
in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track
northeast into southwest Nebraska late this afternoon and evening.
Golfball to baseball size hail and damaging wind gusts up to 75 mph
will be the main severe weather hazards. An isolated tornado will be
possible after 6 pm MDT, primarily east of Highway 25 and north of
Highway 24.

Additionally, south to southwest winds will increase to 30 to 35 mph
with gusts up to 50 mph this afternoon and early this evening.
Blowing dust and reduced visibilities will be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms may develop during the afternoon and evening
hours this weekend and early next week. Isolated severe
thunderstorms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through 9 pm MDT for Tornado Watch
172.

Vincent

In the hours before

Local storm report, May 17, 5:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          8 S CULBERTSON          40.12N 100.82W
05/17/2019                   HITCHCOCK          NE   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A POSSIBLE
            TORNADO 8 MILES S OF CULBERTSON ON HWY 17
            BETWEEN MILE MARKERS 10 AND 11.

&&

JRP
Local storm report, May 17, 5:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             9 NNW LUDELL            39.97N 101.04W
05/17/2019  E1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

MB
Local storm report, May 17, 5:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          7 SE MCDONALD           39.72N 101.28W
05/17/2019                   RAWLINS            KS   TRAINED SPOTTER

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 7
            SE MCDONALD. TRAINED SPOTTER REPORTED A
            FUNNEL CLOUD ASSOCIATED WITH A SEVERE-WARNED
            STORM 7 MILES SSW OF BEARDSLEY KS. MULTIPLE
            SPOTTERS REPORTED A SPIN UP/ROTATION, BUT
            THERE ARE CONFLICTING REPORTS ABOUT WHETHER
            THIS WAS A BRIEF TORNADO OR NOT.

&&

JRP
Local storm report, May 17, 6:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             12 SSE TRENTON          40.01N 100.95W
05/17/2019  M0.88 INCH       HITCHCOCK          NE   FIRE DEPT/RESCUE

            FIRE DEPT REPORTED HAIL UP TO NICKEL SIZE
            HAIL 1.5 MILES NORTH OF THE KS/NE STATE LINE
            ON RD 368.

&&

JRP
Local storm report, May 17, 6:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          6 NW MCCOOK             40.27N 100.69W
05/17/2019                   RED WILLOW         NE   TRAINED SPOTTER

            TORNADO ON THE GROUND NORTHWEST OF MCCOOK.

&&

EV
Local storm report, May 17, 6:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          6 NW MCCOOK             40.27N 100.70W
05/17/2019                   RED WILLOW         NE   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON
            THE GROUND NORTHWEST OF MCCOOK.

&&

EV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

11.2 hours before the tornado, 85 km from the path. May 17, 2019.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -721, lifted condensation level 1114 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 328 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

0.8 hours after it, 85 km from the path. May 18, 2019.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1428 joules per kilogram, CIN -18, lifted condensation level 1396 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 190 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
1823 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:34 UTCHAIL 0.251 Sw TrentonHitchcock, NEFIRE CHIEF IN TRENTON, NE REPORTED HAIL UP TO 3/8IN IN DIAMTER 1 MILE SW OF TRENTON AT 534 CDT.
22:36 UTCFUNNEL CLOUD3 Ssw CulbertsonHitchcock, NE3 FUNNEL CLOUDS REPORTED BY TRAINED SPOTTER 3 MILES SSW.
22:38 UTCFUNNEL CLOUD7 Ese TrentonHitchcock, NEPERSISTENT FUNNEL CLOUD NEAR TRENTON.
22:40 UTCHAIL 0.8812 Sse TrentonHitchcock, NEFIRE DEPT REPORTED HAIL UP TO NICKEL SIZE HAIL 1.5 MILES NORTH OF THE KS/NE STATE LINE ON RD 368.
22:40 UTCTORNADO8 S CulbertsonHitchcock, NEEMERGENCY MANAGEMENT REPORTED A POSSIBLE TORNADO 8 MILES S OF CULBERTSON ON HWY 17 BETWEEN MILE MARKERS 10 AND 11.
22:44 UTCTORNADO6 S CulbertsonHitchcock, NEMCCOOK PD REPORTED A TORNADO ABOUT 7 MILES WSW OF MCCOOK.
22:55 UTCTORNADO6 Ene CulbertsonRed Willow, NESTORM CHASER REPORTED PIVOTS KNOCKED OVER, TREE DAMAGE, POWER LINES DOWN, AND MINOR DAMAGE TO FARM.
22:59 UTCHAIL 18 Nne TrentonHitchcock, NEPEA TO QUARTER SIZE HAIL REPORTED FROM STORM CHASERS.
23:00 UTCHAIL 1.57 Nnw MccookRed Willow, NETRAINED SPOTTER REPORTED HAIL UP TO 1 TO 1.5 INCHES IN DIAMETER ALONG US HWY 83 NORTH OF MCCOOK, NE. TIME ESTIMATED VIA RADAR.
23:00 UTCTORNADO10 N MccookRed Willow, NEPUBLIC REPORTED VIA FACEBOOK WITH A PICTURE A TORNADO ABOUT 10 MILES N OF MCCOOK, NE.
23:00 UTCTORNADO6 Nw MccookRed Willow, NEOFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON THE GROUND NORTHWEST OF MCCOOK.
23:00 UTCTORNADO6 Wnw MccookRed Willow, NENWS EMPLOYEE REPORTED VIA TWITTER A TORNADO APPROXIMATELY 6 MILES EAST OF CULBERTSON, NE. IT WAS A WEAK ROPE TORNADO THAT DID NOT LAST LONG. REPORT INCLUDED SEVERAL PICTURES CONFIRMING THE TORNADO.
23:00 UTCTORNADO8 N IndianolaRed Willow, NEPUBLIC REPORTED VIA FACEBOOK WITH A PICTURE A TORNADO APPROXIMATELY 8 MILES NORTH OF INDIANOLA, NE LOOKING WEST.
23:01 UTCTORNADO2 S CulbertsonHitchcock, NEMULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17.
23:01 UTCTORNADO7 Ene CulbertsonRed Willow, NECORRECTS PREVIOUS REPORT STATING MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. LOCATION OF TORNADO HAS BEEN ADJUSTED TO REFLEC
23:02 UTCTORNADO6 Nw MccookRed Willow, NETORNADO ON THE GROUND NORTHWEST OF MCCOOK.
23:30 UTCHAIL 113 Nw Hayes CenterHayes, NE
23:32 UTCTORNADO6 Sw StockvilleFrontier, NEDELAYED REPORT. BRIEF TOUCHDOWN NO DAMAGE. PHOTO AND VIDEO CAPTURE TIME AND POSITION VERIFIED WITH RADAR LOCATION.
23:43 UTCHAIL 2.75Nnw StockvilleFrontier, NEREPORT VIA MPING. TIME BASED ON RADAR.
23:55 UTCTORNADO3 Ne StockvilleFrontier, NEDELAYED REPORT FROM MAY 17TH, REPORT VIA SOCIAL MEDIA WITH PICTURE. THEY WERE LOCATED AT 7 MILES EAST OF STOCKVILLE ON HWY 18 LOOKING WNW JUST NORTH OF STOCKVILLE, ESTIMATED 3 MILES NORTHEAST OF STOCKVILLE.
23:56 UTCTORNADONw StockvilleFrontier, NEDELAYED REPORT A TORNADO TOUCHED DOWN A HALF MILE NORTHWEST OF STOCKVILLE AT 2356Z AND MOVED NORTHEAST ACROSS HARVESTED FARM GROUND BEFORE DISSIPATING AT 2358Z. NO DAMAGE OCCURRED WITH THE TORNADO RATED AS AN EF-0 WITH W
23:58 UTCTORNADO5 Ne StockvilleFrontier, NEBRIEF ROPE TORNADO ONE THE GROUND FOR A SHORT TIME
00:09 UTCTORNADO10 Ne StockvilleFrontier, NETORNADO ON THE GROUND VIA LIVE STREAM
00:14 UTCHAIL 2.51 Ne MoorefieldLincoln, NEDELAYED REPORT VIA SOCIAL MEDIA PICTURE
00:18 UTCTORNADO2 Ne FarnamDawson, NESPOTTER NETWORK REPORT OF LIKELY TORNADO DAMAGE.
00:26 UTCTORNADO2 Ne FarnamDawson, NEBRIEF TORNADO TOUCHDOWN. JUST NORTHEAST OF FARNAM. EXACT LOCATION UNCERTAIN.
00:35 UTCTORNADO1 E FarnamDawson, NETORNADO DAMAGE REPORTED TREES AND POWERLINES DOWN.
00:37 UTCTORNADO1 Ne FarnamDawson, NETORNADO DAMAGE REPORTED TRESS AND POWER LINES DOWN IN THE ROAD, LAW ENFORCEMENT HAS ROAD BLOCKED EAST AND WEST BOUND.
00:40 UTCHAIL 2.51 E FarnamDawson, NECORRECTS PREVIOUS HAIL REPORT FROM 1 E FARNAM. HAIL OCCURRED W OF FARNAM. SEE LSR FROM NWS NORTH PLATTE.
00:40 UTCHAIL 2.51 E FarnamDawson, NEDELAYED REPORT VIA SOCIAL MEDIA. HAIL WAS SLIGHTLY MELTED AT THE TIME OF THE REPORT.
00:40 UTCHAIL 2.58 Ene MoorefieldLincoln, NELOCATION OF THE REPORT WAS LATITUDE 40.700 AND LONGITUDE -100.261 OR ABOUT 8 MILES EAST NORTHEAST OF MOOREFIELD.
00:40 UTCHAIL 2.58 Ene MoorefieldLincoln, NESTORM CHASER REPORTS TENNIS BALL SIZE HAIL AT LATITUDE 40.700 AND LONGITUDE -100.261 OR APPROXIMATELY 8 MILES EAST NORTHEAST OF MOOREFIELD.
00:40 UTCHAIL 2.58 Ene MoorefieldLincoln, NE
00:41 UTCHAIL 2.75Nnw StockvilleFrontier, NEREPORT VIA MPING
01:13 UTCHAIL 2FarnamDawson, NEPICTURE VIA SOCIAL MEDIA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 17, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 174:43 PM CDTEF0Pecos, TX2.4100
May 175:40 PM CDTUnratedHitchcock, NE0.375
May 175:55 PM CDTEF2Red Willow, NE6.0350
May 176:32 PM CDTEF0Frontier, NE0.120
May 176:45 PM CDTEF0Frontier, NE0.150
May 176:55 PM CDTEF0Frontier, NE0.5315$1,000
May 176:58 PM CDTEF2Frontier, NE0.6178$12,000
May 177:05 PM CDTEF3Frontier, NE2.1400$100,000
May 177:12 PM CDTEF0Frontier, NE0.340
May 177:15 PM CDTEF1Frontier, NE4.7400$250,000
May 177:32 PM CDTUnratedBeaver, OK to KS6.750
May 177:54 PM CDTEF1Dawson, NE9.8600$900,000
May 178:15 PM CDTEF0Dawson, NE1.6150
May 178:30 PM CDTEF1Custer, NE0.192$15,000
May 178:36 PM CDTEF0Meade, KS1.550
May 178:37 PM CDTEF3Meade, KS29.6600$500,000
May 178:46 PM CDTEF0Clark, KS0.425
May 179:30 PM CDTEF2Ford, KS14.9875
May 1710:19 PM CDTEF2Edwards, KS10.9565
May 1711:28 PM CDTUnratedPawnee, KS0.850
May 1711:30 PM CDTUnratedBarton, KS0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.